Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS State College, PA

June 28, 2005Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 28, 2005, 6:09 PM EDT for Clearfield County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 6:09 PM EDT (22:09 UTC)
Expired
Jun 28, 2005, 7:15 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:50 PM EDTTSTM WND DMGMahaffey, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 282209
SVRCTP
PAC033-282315-
/O.NEW.KCTP.SV.W.0069.050628T2209Z-050628T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 715 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF CURWENSVILLE...OR 18 MILES SOUTHEAST OF
  PUNXSUTAWNEY...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURWENSVILLE AROUND 640 PM EDT...
  HYDE AROUND 655 PM EDT...
  ROCKTON AROUND 705 PM EDT...
  S.B. ELLIOT STATE PARK AND PENFIELD AROUND 715 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4077 7881 4074 7858 4119 7838 4125 7873

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:35 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 2:35 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

SLIGHT DOWNWARD MOTION BEHIND DEPARTING TROPICAL LIKE SYSTEM
RESULTING IN A DECENT SUMMER AFT ACROSS CWA. C AREAS HAVE SLIGHTLY
LESS MOISTURE THAN SE AREAS. LESS HZ TODAY TOO. SIGNIFICANT
CONVECTION TO THE SOUTH AND WEST WILL MOVE TOWARD THE AREA THIS
AFTERNOON AND EVENING...BUT SHOULD WEAKEN AFTER SUNSET...THUS WENT
HIGH CHC POPS TONIGHT...INSTEAD OF LIKELY/CAT POPS.

FOR WED...LOOKS MORE ACTIVE...AS UPPER LEVEL SUPPORT MOVES IN.
KEPT LIKELY POPS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

ADJUSTED POPS SOME FOR THU...AS ETA (NAM) HINTS AT ANOTHER SYSTEM
SIMILAR TO ONE NE OF US THIS AM...HEADS TOWARD E PA. THIS MAY BE
WHAT IS OVER THE SE STATES AT THE CURRENT TIME...NOTE LARGE AREA
OF CONVECTION OVER NC/SC.

STRONG COLD FRONT IS NOW FCST TO BE A LITTLE SLOWER ON
FRIDAY...THUS PUT A CHC IN FOR SHOWERS AND STORMS FRIDAY EVENING
ACROSS SE PART OF CWA.

TIMING OF FRONT MAY KEEP SEVERE OUT PART OF CWA ON FRIDAY...BUT AN
ACTIVE WEATHER DAY LIKELY. DID EDGE POPS UP SOME E AREAS.

COULD BE A FEW SHOWERS ON SATURDAY ACROSS FAR N...WITH SECONDARY
PUSH OF COLD AIR...BUT LEFT OUT FOR NOW...IN LINE WITH HPC.

OVERALL...NICE HOLIDAY WEEKNED SHAPING UP.

HPC HAS NEXT FRONT NEAR LOWER LAKES FOR TUESDAY. FOR NOW...KEPT
TUESDAY DRY.

&&

.AVIATION...

TS STARTING TO POP OVER THE LAURELS NOW...AND EXPECT THE ADDITIONAL
LIFT FROM S/W-SPEED MAX VISIBLE ON THE WV LOOP OVER WV TO AID IN
FURTHER DESTABILIZATION AND MAKE MORE SHRA/TSRA FOR THE EVENING AND
INTO THE FIRST HALF OF THE NIGHT. THESE STORMS MAY NOT GET TO
MDT...BUT MOST OF THE REST OF OUR SITES WILL BE PRIME CANDIDATES FOR
RAIN AND LOWERED VISBYS.  AT LEAST MVFR (IF NOT IFR) FOG LIKELY IN
WESTERN TAFS TONIGHT...BUT IPT ALSO A GOOD BET WITH LIGHT WINDS AND
HIGH LLVL MSTR.  WILL NOT SINK ANYONE YET...BECAUSE IT MAY BE
DEPENDENT ON WHERE THE RAIN FALLS. WILL LEAVE MOST OF THE TIME AFT
09-10Z DRY IN TAFS...BUT MODELS INSIST THAT IT WILL BE VERY WET
TOMORROW...WITH CONVECTION FIRING EARLY AND OFTEN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jun 28, 5:13 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EDT TUE JUN 28 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
513 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

VERY WARM AND HUMID AIR IN PLACE ACROSS THE STATE TODAY WILL TRIGGER
SCATTERED...SLOW MOVING THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING. ISOLATED HEAVY RAIN OF OVER AN INCH AND BRIEF WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE. HEAT INDICES WILL BE IN THE UPPER 80S
ACROSS THE NORTH AND WEST...AND IN THE LOWER TO MID 90S ACROSS THE
VALLEYS OF CENTRAL AND SOUTHEASTERN PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A STRONG COLD FRONT WILL PUSH ACROSS PENNSYLVANIA ON FRIDAY. STRONG
TO POSSIBLY SEVERE THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF THE
FRONT FRIDAY AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Jun 28, 5:24 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT TUE JUN 28 2005

PAZ024-282200-
CAMBRIA-
524 PM EDT TUE JUN 28 2005

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF EBENSBURG...MOVING NORTH AT 20
MPH. THE THUNDERSTORM WILL BE NEAR SPANGLER AROUND 530 PM...
BARNESBORO AROUND 535 PM AND HASTINGS AROUND 540 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

KF
Special weather statement, Jun 28, 5:50 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 PM EDT TUE JUN 28 2005

PAZ017-282230-
CLEARFIELD-
550 PM EDT TUE JUN 28 2005

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING NORTH INTO CLEARFIELD COUNTY. THE
THUNDERSTORMS WILL AFFECT PORTIONS OF CLEARFIELD COUNTY THROUGH 630
PM.

WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH THESE STORMS.

GARTNER

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.